Tachycardia and ICD Firing in a Patient With HF
A 66-year-old man with a history of longstanding persistent atrial fibrillation (AF), s/p 3 left atrial (LA) catheter ablation procedures, was referred for persistent atrial tachycardia (AT) and worsening functional status. He also has a history of ischemic cardiomyopathy (left ventricular (LV) ejection fraction, 15%; LA diameter, 5.8 cm) and is s/p implantation of a dual chamber implantable cardioverter defibrillator (ICD). The original right ventricular high voltage lead was recalled, and another right ventricular lead was placed at the time of his generator change (he declined lead extraction). He has received multiple inappropriate and appropriate ICD discharges in the past. He was initiated on dofetilide (250 mcg twice daily; 500 mcg dose caused QT prolongation) therapy for recurrent AT following his last catheter ablation procedure three years ago. Along with atrial antitachycardia pacing, his arrhythmia burden was undetectable with improvement in his symptoms. However, over the last several months, he had noted persistently elevated heart rate at rest at 120 bpm. A 12-lead electrocardiogram showed an atrial tachycardia with 1:1 atrioventricular (AV) conduction (Figure 1). Atrial ATP could no longer be performed given that the rate of the AT approximated the programmed upper rate of 120 bpm. His symptoms include fatigue, effort intolerance, which have made it difficult for him to exercise.
Medications: aspirin 81 mg daily, atenolol 100 mg daily, dofetilide 250 mcg twice daily, lasix 20 mg daily, insulin, lisinopril 20 mg daily, simvastatin 40 mg daily, warfarin, digoxin 0.25 mg daily.
Allergies/Sensitivities: Amiodarone caused hyperthyroidism.
Labs: elevated BNP (347 pg/mL).
What would you recommend for this patient?